Printer Friendly

Risks associated with PPIs ... blurry vision ... staying motivated to exercise.

Q A friend told me she read that heartburn medications can cause premature death. I take a proton pump inhibitor for heartburn--should I be worried?

A A recent study did suggest that people who were taking proton pump inhibitors (PPIs) had a slightly higher risk of death than people in a control group. However, the study was carried out in men, and it isn't a given that the results also apply to women. Moreover, the study didn't actually prove that PPIs were responsible for the increased risk of death. While the researchers tried to take into account underlying health factors, such as cardiovascular disease, diabetes, stroke, and obesity, it is still possible that other medical conditions, or even other drugs used by the participants, influenced the results. Participants taking PPIs, which include both prescription and over-the-counter forms of Prilosec, Prevacid, and Nexium, were also followed for about two years longer than those who were taking H2 blockers (another type of heartburn medications that include Pepcid and Zantac), and this also could skew the numbers.

PPIs have also been associated with an increased risk of bone fracture, kidney damage, nutritional deficiencies, and a higher risk of getting an infection from Clostridium difficile (see the article on page 4 for more information). Patients are usually advised to avoid taking these medications long term if possible, but, often, people who have gastroesophageal reflux disease, or GERD, take PPIs for years.

If you are worried about potentially harmful effects associated with your medication, address your concerns with your doctor. You may also want to explore other solutions for heartburn, such as eliminating foods or beverages that trigger heartburn episodes. Common triggers include large meals, fried foods, caffeine, alcohol, spicy foods, and foods and beverages with a high acid content, such as citrus fruits and juices and tomatoes.

Q I've had blurry vision for the last few weeks--what might be causing this?

A Blurry vision can be caused by nearsightedness, farsightedness, and/or astigmatism. These conditions are called "refractive errors,'" since they occur when the shape of the eye prevents light from refracting at the correct angle to focus directly on the retina. Another common cause of blurry vision is presbyopia, a condition that makes it difficult to read at close distances. Presbyopia usually affects people over age 40.

Since it sounds as if your blurry vision has developed suddenly, the problem might be caused by an eye disease. Blurry or "cloudy" vision can indicate the presence of cataracts, which develop when proteins in the lens of the eye cluster together. Other eye diseases that can cause blurry vision include age-related macular degeneration, glaucoma, and diabetic retinopathy.

Don't ignore your blurry vision--make an appointment with an ophthalmologist who can conduct a thorough eye exam. If you do have an eye disease, the sooner it is diagnosed, the sooner you can get treatment that may potentially save your vision or delay the progression of vision loss.

Q I've been trying to stick to a walking regimen but I'm finding it hard to stay motivated. Do you have any suggestions?

A Have you considered using a pedometer? These handy little devices track how many steps you take each day, and seeing your tally can be a great motivator for working up to the recommended target of 10,000 steps per day. It also may help to join a walking group. Check for groups that already exist in your community, or start your own group--many women are interested in combining exercise with social interaction, and being part of a group will make you less likely to blow off your walking plan.

Editor-in-chief

Orli R. Etingin, M.D.

Director, Iris Cantor Women's Health Center Vice Chairman, Dept. Of Medicine Professor of Clinical Medicine, Weill Cornell Medical College
COPYRIGHT 2017 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2017 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:ASK DR. ETINGIN
Author:Etingin, Orli R.
Publication:Women's Health Advisor
Date:Sep 1, 2017
Words:628
Previous Article:Symptoms that suggest fibromyalgia: muscle and joint pain in several areas that has lasted for three or more months needs to be reported to your...
Next Article:Screening for heart disease.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters